Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 196, NWS Topeka, KS

August 20, 2010Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2010, 1:17 PM CDT for Jefferson County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2010, 1:17 PM CDT (18:17 UTC)
Expired
Aug 20, 2010, 1:30 PM CDT
In force
13 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1657 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:01 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 20, 12:01 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CDT FRI AUG 20 2010

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION

&&

.AVIATION...
TRICK TODAY IS FOR TIMING OF CONVECTION. SOME GUIDANCE SUGGESTS
INITIAL WAVE LIFTS NORTH THEN REDEVELOPS CONVECTION ALONG THE
BOUNDARY IN THE EARLY AFTERNOON HOURS. TRENDED THIS WAY AND ALSO
BROUGHT TEMPO GUSTY WINDS IN WITH CONVECTIVE TEMPO. HEAVY RAIN MAY
IMPACT VISBY BELOW 2 MILES AND WILL MONITOR. ONCE STORMS PASS
EXPECT A SHIFT AROUND TO A NORTH WIND THROUGH THE TAF PERIOD. 67

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT FRI AUG 20 2010/

THE FOCUS OF THE FORECAST IS A FRONTAL PASSAGE TODAY WITH CHANCES
FOR THUNDERSTORMS. HOT AND DRY WEATHER RETURNS FOR THE WEEKEND
INTO EARLY NEXT WEEK BEFORE ANOTHER FRONT APPROACHES BRINGING
CHANCES FOR THUNDERSTORMS.

THUNDERSTORMS HAVE CONTINUED TO PROGRESS EAST ACROSS THE PLAINS
OVERNIGHT. THE CONVECTION IS FOCUSED NEAR A PREFRONTAL TROUGH
AIDED BY MOISTURE TRANSPORT FROM A 40 KNOT LOW LEVEL JET. AN
UPPER TROUGH WILL KICK INTO THE PLAINS TODAY ALONG WITH AN
ASSOCIATED SHORTWAVE NOTED ON WATER VAPOR MOVING INTO NORTHERN
KANSAS. FORWARD PROPAGATING CONVECTION IS EXPECTED TO CONTINUE
INTO NORTHEAST KANSAS TODAY AIDED BY ADDITIONAL LIFT FROM LOW
LEVEL JET...UPPER LEVEL DIVERGENCE AND FRONTAL PASSAGE. THE
SEVERE POTENTIAL TODAY COULD BE HINDERED BY LIMITED INSTABILITY
DUE TO CLOUD COVER FROM MORNING CONVECTION. HOWEVER WHERE
SUFFICIENT HEATING OCCURS...MOSTLY LIKELY NORTHEAST AND EAST
CENTRAL KANSAS...MU CAPE VALUES ARE PROGGED TO REACH NEAR 2200
J/KG. THIS INSTABILITY ALONG WITH 0-6KM BULK SHEAR VALUES NEAR 45
KNOTS BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH
LOCALLY DAMAGING WIND THE MAIN RISK. HEAVY RAIN WILL ALSO BE
POSSIBLE NEAR THE STRONGER THUNDERSTORMS WITH PRECIPITABLE WATER
VALUES NEARING AN INCH AND A HALF.

THE UPPER TROUGH WILL DIG EAST INTO MISSOURI TONIGHT WITH
PRECIPITATION ENDING ACROSS NORTHEAST KANSAS. AN UPPER LEVEL
RIDGE WILL BUILD INTO THE PLAINS AGAIN OVER THE WEEKEND BRINGING
A RETURN TO HOT AND HUMID WEATHER. EARLY NEXT WEEK AN UPPER
TROUGH DIGS FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS
WITH A COLD FRONT APPROACHING NORTHEAST KANSAS TUESDAY BRINGING
ANOTHER CHANCE FOR THUNDERSTORMS. SEASONAL TEMPERATURES ARE
EXPECTED TO RETURN BEHIND THE FRONT ALONG WITH DRY WEATHER
THROUGH THE REST OF THE WORK WEEK.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 20, 4:32 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 AM CDT FRI AUG 20 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-210745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AHEAD OF A COLD FRONT
MOVING THROUGH THE PLAINS. A FEW STORMS COULD BE STRONG TO SEVERE
THIS AFTERNOON IN NORTHEAST AND EAST CENTRAL KANSAS. DAMAGING
WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL
BE THE MAIN WEATHER HAZARDS. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS
THE OUTLOOK AREA AS A COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON IN NORTHEAST AND EAST
CENTRAL KANSAS.

ANGLE

In the hours before

Special weather statement, Aug 20, 9:45 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT FRI AUG 20 2010

KSZ010-201515-
MARSHALL-
945 AM CDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY...

THROUGH 1015 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF SOUTHERN AND CENTRAL MARSHALL COUNTY. TRAINED
WEATHER SPOTTERS REPORTED THIS STORM WAS PRODUCING STRONG WINDS OF
40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
FRANKFORT...BLUE RAPIDS AND VERMILLION.
Special weather statement, Aug 20, 10:18 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 AM CDT FRI AUG 20 2010

KSZ010-011-201545-
MARSHALL-NEMAHA-
1018 AM CDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND MARSHALL COUNTIES...

THROUGH 1045 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF NEMAHA AND MARSHALL COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE CENTRALIA...CORNING...VERMILLION AND LILLIS.
Special weather statement, Aug 20, 10:50 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT FRI AUG 20 2010

KSZ011-023-201615-
NEMAHA-POTTAWATOMIE-
1050 AM CDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND POTTAWATOMIE COUNTIES...

THROUGH 1115 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NEMAHA AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE EMMETT...ONAGA AND HAVENSVILLE.
Special weather statement, Aug 20, 1:01 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
101 PM CDT FRI AUG 20 2010

KSZ026-201830-
JEFFERSON-
101 PM CDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY...

THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PERRY
LAKE...PERRY...OSKALOOSA...MCLOUTH AND WINCHESTER.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:06 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee39 min
Aug 20, 4:47 PM CDTSevere Thunderstorm WarningTOPJefferson13 min
Aug 20, 5:29 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa46 min
Aug 20, 5:36 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee39 min
Aug 20, 6:11 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley34 min
Aug 20, 6:13 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.